1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Skin issues at cannula insertion sites

Discussion in 'Insulin Pump Forum' started by lindaburner, Sep 20, 2021.

  1. lindaburner

    lindaburner Type 1 · Active Member

    Messages:
    26
    Likes Received:
    2
    Trophy Points:
    43
    I have had 2 sites where I’ve removed cannulas that have reacted badly and I would like to hear if anyone else has had a similar problem.

    I have never had issues with adhesives or plasters, but these 2 areas on my lower stomach continued to scab over for months. I finally got to see a dermatologist at the suggestion of my DSN, who told me at clinic they had never seen anything like this.

    I have recently had both areas scraped off & tested, & basal cell carcinoma diagnosed, probably due to trauma!!

    I have been a pump user since 2014.
     

    Attached Files:

    • Hug Hug x 1
  2. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,487
    Likes Received:
    6,754
    Trophy Points:
    198
    Hi @lindaburner That looks a nasty reaction, I sometimes have sore spots but nothing like this - have you tried anything like Cavlon spray which is a skin barrier spray in case there is some sort of reaction to the adhesive ?
     
  3. lindaburner

    lindaburner Type 1 · Active Member

    Messages:
    26
    Likes Received:
    2
    Trophy Points:
    43
    I’ve never heard of Cavlon. As I said have never had any adverse reactions to adhesives.
     
  4. Hertfordshiremum

    Hertfordshiremum · Well-Known Member

    Messages:
    243
    Likes Received:
    115
    Trophy Points:
    63
    Hi
    Even before developing type 1 diabetes 3.5 years ago I have always reacted very badly to plasters or any kind of adhesive, almost like it’s burnt my skin. I have had a few operations and every time had a cannula that had to be moved due to swelling around the cannula and a nasty rash under the plaster around it. Even back in the 90’s when this first happened to me they said it was my immune system attacking the foreign object in my arm, hand etc and it’s unusual. If anyone finds a solution or also has this please post. I always worry if I need a pump what would I do, I don’t have much hope that I wouldn’t react to it.

    @lindaburner zinc oxide sudocrem is for me the best thing to heal it up reasonably quickly. I have never heard of cavilon either but have just googled it and may get some in, thanks juicyj
     
    • Like Like x 1
  5. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,487
    Likes Received:
    6,754
    Trophy Points:
    198
    Even if you have never had an adverse reaction, you still shouldn't rule it out, we evolve and change so you could of developed an allergic reaction, Cavlon is just a barrier spray so it's worth trying regardless.
     
    • Like Like x 1
  6. lindaburner

    lindaburner Type 1 · Active Member

    Messages:
    26
    Likes Received:
    2
    Trophy Points:
    43
    Fair point. Thanks

    QUOTE="Hertfordshiremum, post: 2440409, member: 507802"]Hi
    Even before developing type 1 diabetes 3.5 years ago I have always reacted very badly to plasters or any kind of adhesive, almost like it’s burnt my skin. I have had a few operations and every time had a cannula that had to be moved due to swelling around the cannula and a nasty rash under the plaster around it. Even back in the 90’s when this first happened to me they said it was my immune system attacking the foreign object in my arm, hand etc and it’s unusual. If anyone finds a solution or also has this please post. I always worry if I need a pump what would I do, I don’t have much hope that I wouldn’t react to it.

    @lindaburner zinc oxide sudocrem is for me the best thing to heal it up reasonably quickly. I have never heard of cavilon either but have just googled it and may get some in, thanks juicyj[/QUOTE]
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook